Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 256, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2012, 12:32 AM CDT for Blount County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2012, 12:32 AM CDT (05:32 UTC)
- Expired
- Jul 31, 2012, 1:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Blount County, AL
The radar
The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 12:40 AM CDT | TSTM WND DMG | Blountsville, AL | MULTIPLE TREES DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
623
WUUS54 KBMX 310532
SVRBMX
ALC009-310615-
/O.NEW.KBMX.SV.W.0256.120731T0532Z-120731T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 AM CDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN ALABAMA...
* UNTIL 115 AM CDT
* AT 1230 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BLOUNTSVILLE TO BLOUNT SPRINGS...AND
MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLEVELAND...ONEONTA...BLOUNT SPRINGS...HAYDEN...NECTAR...ROSA...
FAIRVIEW AND LOCUST FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3402 8633 3394 8637 3394 8633 3388 8634
3382 8643 3380 8658 3376 8658 3376 8665
3384 8676 3384 8688 3382 8696 3386 8697
3387 8693 3391 8693 3397 8678 3404 8671
3408 8671 3412 8661 3418 8656
TIME...MOT...LOC 0532Z 309DEG 23KT 3408 8658 3393 8681
$$
GRANTHAM1 follow-up statement
316
WWUS54 KBMX 310552
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 AM CDT TUE JUL 31 2012
ALC009-310615-
/O.CON.KBMX.SV.W.0256.000000T0000Z-120731T0615Z/
BLOUNT AL-
1252 AM CDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BLOUNT COUNTY
UNTIL 115 AM CDT...
AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ROSA TO ARKADELPHIA...MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
ONEONTA...FAIRVIEW...LOCUST FORK...ALLGOOD...DALLAS...COUNTY
LINE...EASLEY...CLEAR SPRINGS...HIGHLAND LAKE AND REMLAP.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3402 8633 3394 8637 3394 8633 3388 8634
3382 8643 3380 8658 3376 8658 3376 8665
3384 8676 3384 8688 3382 8696 3386 8697
3387 8693 3391 8693 3397 8678 3404 8671
3408 8671 3412 8661 3418 8656
TIME...MOT...LOC 0552Z 309DEG 23KT 3400 8646 3387 8687
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:04 AM CDT, 28 minutes earlier.
Area forecast discussion, Jul 31, 12:04 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1204 AM CDT TUE JUL 31 2012 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... MONITORING CONVECTIVE TRENDS UPSTREAM ACROSS TENNESSEE AND MISSOURI TO SEE IF AN MCS DEVELOPS. NORTHWEST FLOW EVENTS ARE VERY TRICKY AND CONFIDENCE IS LOW IN TONIGHT'S FORECAST. A FEW STORMS HAVE DEVELOPED UPSTREAM ALONG A MOISTURE AND INSTABILITY GRADIENT THAT EXTENDS FROM THE BOOTHEEL OF MISSOURI INTO WEST ALABAMA. EXPECTING THIS AXIS TO CONTINUE TO BE THE FOCUS FOR DEVELOPMENT. MIXED LAYER CAPE IN EXCESS OF 3000 J/KG STILL EXISTS ACROSS NORTHERN MISSISSIPPI ALONG WITH 30-35 KT 0-6 KM BULK SHEAR. THINKING THAT STORMS WILL STRENGTHEN AS THEY MOVE INTO THE REGION OF ENHANCED INSTABILITY. OVERALL EVOLUTION AND INTENSITY OF WHATEVER DEVELOPS IS HIGHLY UNCERTAIN...BUT DECIDED TO GO WITH LIKELY POPS ACROSS THE NORTHWESTERN HALF OF THE AREA. IF A SOLID MCS DEVELOPS WE COULD BE LOOKING AT A WIDESPREAD DAMAGING WIND EVENT STARTING AS EARLY AS 2 AM ACROSS THE NORTHWESTERN COUNTIES. IF STORMS REMAIN MORE SCATTERED IN NATURE THERE WILL STILL BE A THREAT FOR ISOLATED DAMAGING WINDS AND HAIL. 87/GRANTHAM && .AVIATION... 06Z TAF DISCUSSION. THE AFTERNOON/EVENING CONVECTION DOWN AROUND TROY WAS PERSISTENT... BUT IT SEEMS LIKE THAT HAS FINALLY SETTLED DOWN. OUR ATTENTION IS NOW TURNED TO THE NORTHEAST...WHERE ANOTHER CLUSTER OF STORMS HAS SLOWLY RAMPED UP THE LAST COUPLE OF HOURS. THE STRONGEST CELL IN THE THUNDERSTORM CLUSTER (AT 05Z) WAS JUST SOUTHWEST OF MSL...MOVING SOUTHEAST. THAT PUTS IT ON COURSE TO HEAD RIGHT FOR BHM. THUS...THE 06Z TAFS WILL BE BASED ON THE IDEA THAT THAT STRONGEST CELL WILL CONTINUE ITS CURRENT MOTION...AND ADDITIONAL (LESS STRONG) CELLS WILL DEVELOP ON EITHER FLANK. SO...I'VE HIT THE STORMY CONDITIONS HARDEST AT BHM AND EET...LESS SO AT TCL AND ANB. ADDITIONAL DEVELOPMENT AHEAD OF THE MAIN CELL...AND/OR STRENGTHENING ON THE FLANKS...WILL OBVIOUSLY LEAD TO AMENDMENTS TO THIS THINKING. ONCE THE STORMS MOVE THROUGH OVERNIGHT AND EARLY TUESDAY MORNING...I THINK THAT WILL PRETTY MUCH STABILIZE THE ATMOSPHERE FOR THE REST OF THE DAY. THUS...I'VE KEPT CONDITIONS WITH CUMULUS-ONLY VFR AFTER ENDING THE RAIN. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 30, 10:48 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1048 PM CDT MON JUL 30 2012 ALZ011>015-017>050-010400- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1048 PM CDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT ACROSS MAINLY WESTERN PORTIONS OF CENTRAL ALABAMA. THIS THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP AND MOVE OUT OF TENNESSEE AND NORTHERN MISSISSIPPI AFTER MIDNIGHT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ONGOING THUNDERSTORM ACTIVITY FROM THE OVERNIGHT HOURS MAY BRING A CONTINUED THREAT FOR DAMAGING WINDS AND LARGE HAIL FOR PORTIONS OF CENTRAL ALABAMA ON TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY AFTER MIDNIGHT TONIGHT.
In the hours before
Special weather statement, Jul 30, 6:57 PM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 657 PM CDT MON JUL 30 2012 ALZ049-310030- PIKE AL- 657 PM CDT MON JUL 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL 730 PM CDT... AT 653 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR TROY UNIVERSITY...MOVING SOUTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HENDERSON... TARENTUM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3181 8614 3180 8585 3161 8587 3161 8616 TIME...MOT...LOC 2357Z 007DEG 23KT 3171 8600 61
Local storm report, Jul 30, 7:37 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 6 E GOSHEN 31.73N 86.03W
07/30/2012 E1.00 INCH PIKE AL PUBLIC
QUARTER SIZE HAIL AT DONNAS GROCERY ALONG COUNTY RD 2290.
&&
GRANTHAMLocal storm report, Jul 30, 10:07 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 PM CDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 2 E HENDERSON 31.67N 86.04W
07/30/2012 PIKE AL EMERGENCY MNGR
COUNTY ROAD 2262 EAST OF HENDERSON BECAME IMPASSIBLE AND
WAS CLOSED.
&&
GRANTHAMSpecial weather statement, Jul 31, 12:15 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT TUE JUL 31 2012
ALZ014-015-310600-
WALKER AL-WINSTON AL-
1215 AM CDT TUE JUL 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND NORTHERN WALKER
COUNTIES UNTIL 100 AM CDT...
AT 1214 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSTON FREE STATE BARN TO
7 MILES NORTHWEST OF JASPER...AND MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
JASPER...
ARLEY...
CORDOVA...
DORA...
SUMITON...
&&
LAT...LON 3427 8756 3413 8710 3399 8710 3399 8713
3397 8713 3396 8710 3392 8708 3390 8708
3389 8705 3377 8702 3371 8704 3384 8746
TIME...MOT...LOC 0516Z 292DEG 16KT 3415 8743 3390 8738
GRANTHAMSpecial weather statement, Jul 31, 12:27 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1227 AM CDT TUE JUL 31 2012
ALZ026-310615-
ST. CLAIR AL-
1227 AM CDT TUE JUL 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CLAIR COUNTY
UNTIL 115 AM CDT...
AT 1225 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MOODY...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PELL CITY...
BALD ROCK...
COOSA ISLAND...
CAMP WINNATASAKA...
CHULA VISTA...
&&
LAT...LON 3355 8618 3352 8623 3350 8623 3349 8626
3352 8627 3344 8632 3348 8638 3350 8638
3350 8642 3355 8648 3357 8653 3371 8649
TIME...MOT...LOC 0527Z 306DEG 16KT 3358 8646
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 27 min |
| Jul 30, 7:25 PM CDT | Areal Flood Advisory | BMX | Pike | 3 hr |
| Jul 30, 8:13 PM CDT | Flash Flood Warning | BMX | Pike | 3 hr |
| Jul 30, 11:57 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 78 min |
| Jul 31, 12:15 AM CDT | Special Weather Statement | BMX | Walker, Winston | 45 min |
| Jul 31, 12:27 AM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| Jul 31, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 56 min |
| Jul 31, 12:48 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 57 min |
| Jul 31, 12:57 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 48 min |
| Jul 31, 1:01 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 74 min |
| Jul 31, 1:24 AM CDT | Areal Flood Advisory | BMX | Winston | 2 hr |
| Jul 31, 1:36 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Shelby, Walker | 3 hr |
| Jul 31, 1:40 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby, Talladega | 65 min |
| Jul 31, 1:53 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 31, 2:10 AM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Jul 31, 2:20 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 70 min |
| Jul 31, 2:40 AM CDT | Special Weather Statement | BMX | Marion, Winston | 65 min |
| Jul 31, 3:01 AM CDT | Severe Thunderstorm Warning | BMX | Autauga | 74 min |
| Jul 31, 3:06 AM CDT | Special Weather Statement | BMX | Winston | 24 min |
| Jul 31, 3:14 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 44 min |
| Jul 31, 3:20 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 55 min |
| Jul 31, 3:37 AM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 53 min |
| Jul 31, 4:09 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby, Walker | 71 min |
| Jul 31, 4:38 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| Jul 31, 4:40 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Jefferson, Shelby, Walker | 39 min |
| Jul 31, 6:11 AM CDT | Special Weather Statement | BMX | Dallas, Hale, Perry | 49 min |
| Jul 31, 6:36 AM CDT | Special Weather Statement | BMX | Blount, Etowah, St. Clair | 39 min |
| Jul 31, 7:28 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| Jul 31, 8:32 AM CDT | Flash Flood Warning | BMX | Lowndes | 2 hr |
| Jul 31, 8:44 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega, Walker | 46 min |
| Jul 31, 9:08 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby, Talladega | 26 min |
| Jul 31, 10:30 AM CDT | Areal Flood Warning | BMX | Jefferson, Shelby | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.